Alert archive / Minnesota / Wind Chill Advisories in 2018
Wind Chill Advisory 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Jan 4, 2018, 2:46 PM CST for 16 counties in Minnesota; 14 counties in North Dakota. It took effect at Jan 4, 2018, 7:00 PM CST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2018, 2:46 PM CST (20:46 UTC)
- In effect from
- Jan 4, 2018, 7:00 PM CST
- Expired
- Jan 5, 2018, 11:00 AM CST
- In force
- 16 hr
- Issued by
- NWS Grand Forks, ND
All 30 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 42 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
125 WWUS43 KFGF 042046 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 246 PM CST Thu Jan 4 2018 MNZ001>009-013>017-022>024-027-028-030>032-NDZ006>008-014>016-024- 026>030-038-039-054-051700- /O.NEW.KFGF.WC.Y.0004.180105T0100Z-180105T1700Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Edinburg, Adams, and Lankin 246 PM CST Thu Jan 4 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM CST FRIDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 35 below zero. * WHERE...Portions of central, north central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...From 7 PM this evening to 11 AM CST Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ BP
2 follow-up statements
750 WWUS43 KFGF 051003 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 403 AM CST Fri Jan 5 2018 MNZ001>009-013>017-022>024-027-028-030>032-NDZ006>008-014>016-024- 026>030-038-039-054-051700- /O.CON.KFGF.WC.Y.0004.000000T0000Z-180105T1700Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Edinburg, Adams, and Lankin 403 AM CST Fri Jan 5 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 35 below zero. * WHERE...Portions of central, north central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Through 11 AM CST Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ JH
365 WWUS43 KFGF 051725 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1125 AM CST Fri Jan 5 2018 MNZ001>009-013>017-022>024-027-028-030>032-NDZ006>008-014>016-024- 026>030-038-039-054-051830- /O.EXP.KFGF.WC.Y.0004.000000T0000Z-180105T1700Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Edinburg, Adams, and Lankin 1125 AM CST Fri Jan 5 2018 ...WIND CHILL ADVISORY HAS EXPIRED... The wind chills across the area have improved and the advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 2:45 PM CST, 1 minute earlier.
Area forecast discussion, Jan 4, 2:45 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
245 PM CST Thu Jan 4 2018
.SHORT TERM...(This evening through Friday)
Issued at 245 PM CST Thu Jan 4 2018
Main concern in the short term continues to be potential for
bitterly cold wind chill values late tonight and early Friday.
Surface high pressure will continue to build in tonight from eastern
MB and western ON and will combine with clear skies to yield rapid
radiational cooling overnight. Lows are expected to fall into the
teens to 20s below zero, but light winds make this a more
marginal wind chill advisory situation. Expect portions of
northwest Minnesota to be the most vulnerable to the coldest wind
chills, due to daytime heating being stunted by frigid morning low
temperatures Thursday. On Friday, daytime heating will allow for
high temperatures to reach values in the single digits on either
side of zero.
.LONG TERM...(Friday night through Thursday)
Issued at 245 PM CST Thu Jan 4 2018
Surface high pressure will move off well to the east Fri night with
return flow developing over central then eastern ND. The initial
question is how cold will it get Fri night and early Sat morning ?
20 below or more is certainly possible from Baudette down to Park
Rapids with considerably warmer readings to the west under the
influence of the warm air advection.
Snow chances will generally increase by Sat afternoon as upstream
shortwaves move eastward within a flattening upper level pattern;
the ridge over the Northern Rockies becoming dampened by an
encroaching Pac NW longwave trough. Right now it looks like minimal
accumulations across the forecast area along with warming
temperatures as thicknesses rise and the region starts to get more
of a zonal component within the upper levels. Strengthening
southerly winds along with falling snow may create a relatively
short period of reduced visibility impacts. The next few days should
be quiet and mild with an approaching cold front providing an
increased risk for snow mid week along with colder temps.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 102 PM CST Thu Jan 4 2018
Mainly VFR conditions expected during the period, with isolated
MVFR cigs possible this afternoon along and southwest of a DVL-FAR
line. Cigs over the Red River Valley and eastern ND will push west
this afternoon and tonight, allowing cigs for locations along the
RRV to lift and clear out from east to west this afternoon and
evening. Light northeast winds due to high pressure building in.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory from 7 PM this evening to 11 AM CST Friday
for NDZ006>008-014>016-024-026>030-038-039-054.
MN...Wind Chill Advisory from 7 PM this evening to 11 AM CST Friday
for MNZ001>009-013>017-022>024-027-028-030>032.
&&
SHORT TERM...BP
LONG TERM...WJB
AVIATION...BPHazardous weather outlook, Jan 4, 6:09 AM CST, 8 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 609 AM CST Thu Jan 4 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051215- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 609 AM CST Thu Jan 4 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Low wind chills of 25 to 35 below will be possible for tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Low wind chills of 25 to 35 below will be possible for Friday morning. Low wind chills of 25 to 30 below will be possible again for Friday night and Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JH
In the hours before
Local storm report, Jan 4, 8:48 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
848 AM CST THU JAN 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 9 NE SHARON 47.69N 97.76W
01/04/2018 M2.5 INCH Grand Forks ND CO-OP OBSERVER
24 HR SNOWFALL.
&&
WBARRETTLocal storm report, Jan 4, 9:02 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
902 AM CST THU JAN 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 NE BRECKENRIDGE 46.30N 96.52W
01/04/2018 M1.4 INCH WILKIN MN CO-OP OBSERVER
CO-OP OBSERVER STATION BKEM5, BRECKENRIDGE
MN 3 SE. THE DURATION OF THE SNOW EVENT WAS
24 HOURS.
&&Local storm report, Jan 4, 9:35 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 AM CST THU JAN 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 3 N SARLES 48.99N 99.00W
01/04/2018 M1.0 INCH Cavalier ND CO-OP OBSERVER
24 HR SNOWFALL.
&&
WBARRETTLocal storm report, Jan 4, 10:13 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1013 AM CST THU JAN 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW PETERSBURG 48.01N 98.00W
01/04/2018 M2.0 INCH NELSON ND CO-OP OBSERVER
24 HR SNOWFALL.
&&
WBARRETTLocal storm report, Jan 4, 10:18 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1018 AM CST THU JAN 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 3 SSE NORTH RIVER 46.91N 96.78W
01/04/2018 M1.3 INCH CASS ND COCORAHS
COCORAHS STATION ND-CS-4, NORTH RIVER ND 2
ESE. THE DURATION OF THE SNOW EVENT WAS 24
HOURS.
&&Local storm report, Jan 4, 12:52 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1252 PM CST THU JAN 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW FARGO 46.88N 96.82W
01/04/2018 M1.6 INCH CASS ND CO-OP OBSERVER
12 HR SNOW TOTAL FROM FARGO WEATHER OBSERVER.
&&
WBARRETTNearby
Wind Chill Advisories in Minnesota, 2018Wind Chill Advisories in North Dakota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.